Indiana, 2018Tornado in Indiana, August 15, 2018
August 15, 2018 · NWS IWX · 1 event in 1 county or zone
A weak disturbance, abundant moisture and localized shear allowed low topped showers to develop across White and Cass counties. One of the showers produced a brief, weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance, abundant moisture and localized shear allowed low topped showers to develop across White and Cass counties. One of the showers produced a brief, weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 15, 6:07 PM EST, 1 hour earlier.
Area forecast discussion, Aug 15, 6:07 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Northern Indiana
707 PM EDT Wed Aug 15 2018
.SYNOPSIS...
Issued at 330 PM EDT Wed Aug 15 2018
Scattered showers and a few thunderstorms are expected tonight and
Thursday as an upper level disturbance lifts through. Lows tonight
will drop to near 70, with highs on Thursday near 80 degrees.
Another system moves through on Friday with chances for showers
and thunderstorms. This will be followed by a dry weekend as high
pressure builds in. Highs over the weekend will reach the low 80s.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 330 PM EDT Wed Aug 15 2018
Mid level shortwave and associated weak sfc reflection over the
Missouri Valley as of this writing will advance slowly ene
tonight and Thursday. The wave itself will dampen as it
approaches, however excellent moisture transport within the
ramping/leading LLJ core should focus scattered to numerous
showers and perhaps some embedded thunder later this afternoon
into tonight. A small scale, convectively aided, vort and more
focused convergence within moisture channel looks to overlap into
southern and eastern portions of the forecast area during this
time where higher PoPs were retained. Deep warm cloud layer and
precipitable water values increasing to near 2 inches may lead to
locally heavy rainfall.
Showers may linger into Thursday morning, especially east of I-69.
Lesser shower coverage expected elsewhere in the morning/early
afternoon before iso-sct convection refires mid-late aftn thanks to
diurnal heating and a lingering low level boundary/lake breeze.
Clouds and scattered pcpn will limit highs to the upper 70s/low 80s
tomorrow otherwise.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 330 PM EDT Wed Aug 15 2018
Chances for an additional round of showers/thunder will persist into
Friday as trailing shortwave energy pivots through. This will be
followed by a dry/seasonable weekend as high pressure builds in
behind Friday's wave. Next pv anomaly looks rather robust in nw
flow later Monday/Tuesday per last several model cycles. This
could present a round of more intense convection during this time,
though details (timing/intensity) remain sketchy at this forecast
range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 707 PM EDT Wed Aug 15 2018
Discernible but weakening mcv near KGUS will continue newd short
term as mid level precip echoes invof KFWA diminish. Better low
level theta-e/moisture advection seen rapidly advancing newd out of
srn IL/srn IN ahead of secondary/stronger disturbance lifting out of
ern MO. This should spurn more sig shower/storm development toward
midnight south and borne out in like minder recent CAMS solutions.
KSBN generally sits in splitsville void of any sig vertical motion
and have dropped much of prior precip mention.
Nevertheless backing to serly sfc flow and ramping low level
moisture advection will yield deteriorating cigs and vsbys overnight
with widespread MVFR and local IFR conditions which will be slow to
improve through Thu morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 15, 4:09 AM EST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
509 AM EDT Wed Aug 15 2018
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
509 AM EDT Wed Aug 15 2018 /409 AM CDT Wed Aug 15 2018/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
There is a good chance for thunderstorms today; however, the storms
are not expected to become severe. Locally heavy rain is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic chances of thunderstorms will continue into next week.
Severe storms are not forecast, but locally heavy rain is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-160915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
509 AM EDT Wed Aug 15 2018
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Thunderstorms are possible today, but severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic chances of thunderstorms will continue into next week.
Severe storms are not forecast.
Tornado, White
- When
- August 15, 7:07 PM EST to 7:10 PM EST
- Where
- White County, 0.94 mi S of Badger Grove to 0.69 mi SSW of Badger Grove
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 22 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.567, -86.953
A drone survey indicated that numerous crops were pushed down in a convergent path in a field south of County Road 1250 South. A residence on the north side of the road suffered minor shingle damage with a nearby barn losing part of its roof and a tree uprooted in the yard. The tornado quickly lifted after impact the residence. Maximum winds of 60 to 65 mph are estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 15 to 16, 2018$2.0 million · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 15 to 16, 2018$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Kentucky, August 15 to 19, 2018$60,000 · 53 kt wind · 12 events
- Flash Flooding and Damaging Wind in California, August 15 to 16, 20181 injured · $47,000 · 7 events
- Damaging Winds in Indiana, August 15, 2018$46,000 · 54 kt wind · 4 events
- Damaging Wind in California, August 15, 2018$50,000 · 65 kt wind · 1 event
- Flash Flooding in Arizona, August 15 to 16, 2018$40,000 · 2 events
- Damaging Winds in Illinois, August 15, 2018$25,000 · 56 kt wind · 2 events
- Hail in New York, August 15, 2018$20,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Nebraska, August 15, 20182.75 in hail · 16 events
- Damaging Wind in Kentucky, August 15, 2018$18,000 · 52 kt wind · 1 event
- Damaging Wind in Indiana, August 15, 2018$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780775.